I am running out of opitons
Dec 21, 2003
Doc Iam on viarmue/ddi/3tc now and the doctor believes that ddi is raising my liver enzymes, they keep going up. I am resitant to azt and viread and I am allegic to abavaric
I am not resistant to PI but they rais my lipid and my sugar since I am diabetic.
I will do anything to keep my HIV in control. what do you recomment next thanks John
Response from Dr. Young
Thank you for your question.
My first impression is to question why your doctor thinks that ddI is raising your liver enzymes, since this side effect is most commonly associated with nevirapine (Viramune). Indeed, very serious cases (some fatal) of liver injury have occured in persons taking this medication, and if your labs are continuing to rise, I would be quite concerned, not about ddI toxicity, but nevirapine toxicity.
The question about which medications to use next requires a pretty detailed understanding of your past medication history and drug resistance testing. Recent updates in resistance algorithms may have impact on the interpretation that you've got tenofovir (Viread) resistance; it would be important to know about all of your potential drug options before making recommendations.
Now, as for your protease inhibitor options-- newer proteases, particularly, atazanavir (Reyataz) offer the possibility of very little or no increase in lipids and diabetes control-- I wouldn't be dismissing the entire class of medications, nor HIV control, on the basis of your assumption that all PIs will have this effect.
I hope this helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.